Winter Storm, Midland
- When
- March 2, 8:00 AM EST to 4:00 PM EST
- Where
- Midland forecast zone
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.647, -84.388 (the zone’s center; the record gives no point)
A winter storm system tracked out of the Northern Plains on the 1st and crossed over the Ohio Valley on the morning of the 2nd. A relatively narrow band of 8 to 10 inches of snow fell across the Tri Cities and thumb region with up to a foot of snow across northern Tuscola County.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DTX wrote it up.
A winter storm system tracked out of the Northern Plains on the 1st and crossed over the Ohio Valley on the morning of the 2nd. A relatively narrow band of 8 to 10 inches of snow fell across the Tri Cities and thumb region with up to a foot of snow across northern Tuscola County. Moderate to heavy snow began around 2 AM EST and continued into the afternoon hours before finally tapering off. There was a sharp gradient to the snow accumulations. Values in Huron County ranged from a trace in Port Austin to close to a foot in the southwest part of the County. In Saginaw County, accumulations ranged from around 10 inches in Freeland to only 3 inches in Burt.Here are some of the higher snowfall reports received from each county:Larkin (Midland) 11.0 inchesBay City (Bay) 11.0 inchesPigeon (Huron) 8.0 inchesFreeland (Saginaw) 9.5 inchesFairgrove (Tuscola) 12.0 inchesCarsonville (Sanilac) 8.0 inches
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Mar 2, 7:14 AM EST, 46 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
714 AM EST THU MAR 2 2006
.UPDATE...
HAVE RECEIVED REPORTS OF 6 TO 7 INCHES OF SNOW IN TUSCOLA COUNTY.
WITH PERIODS OF ADDITIONAL SNOW EXPECTED THROUGH THE REST OF THE
MORNING...WENT AHEAD AND ISSUED A HEAVY SNOW WARNING FOR COUNTIES
ALONG AND NORTH OF M 46. ALSO GETTING SOME LIGHTNING STRIKES WITH
THIS NEXT BATCH OF PRECIP WORKING INTO THE AREA. SO HAVE ADDED A
MENTION OF THUNDER AS WELL.
&&
.PREV DISCUSSION...ISSUED 631 AM EST THU MAR 2 2006
AVIATION...
KGRR RADAR IS SHOWING ANOTHER BATCH OF PRECIPITATION MOVING INTO
THE REGION. THIS IS ASSOCIATED WITH THE LIFT AHEAD OF A MID LEVEL
UPPER LOW NOW OVER WISCONSIN. THE BULK OF THE HEAVY PRECIPITATION
WILL REMAIN NORTH OF DTW. PLENTY OF LOW LEVEL MOISTURE AND
EXPECTED CONVERGENCE THIS MORNING AROUND DTW HOWEVER TO HAVE A
MENTION OF LIGHT FREEZING RAIN OR DRIZZLE THROUGH THE MORNING.
TEMPS AT DTW SHOULD RISE NEAR FREEZING BY EARLY AFTERNOON. FARTHER
NORTH...FNT SHOULD SEE A MIX OF FREEZING RAIN...SLEET AND SNOW
WITH THE NEXT BATCH OF PRECIP MOVING IN...WHILE MBS WILL REMAIN
SNOW. MID LEVEL MOISTURE WILL GET STRIPPED AWAY AFTER 15Z...WHICH
SHOULD JUST LEAD TO SOME LINGERING FREEZING DRIZZLE. SNOW WILL
LIKELY LINGER AROUND MBS WELL INTO THE AFTERNOON WITH DEEPER
MOISTURE IN PLACE. CEILINGS AND VISIBILITIES WILL PREDOMINATELY BE
MVFR. SOME IFR AND LIFR CONDITIONS WILL REMAIN POSSIBLE IN REGIONS
OF HEAVIER PRECIPITATION.
PREV DISCUSSION...ISSUED 331 AM EST THU MAR 2 2006
SHORT TERM...TODAY AND TONIGHT
THE 00Z UPPER AIR PLOTS SHOWED STRONG MID LEVEL FRONT EXTENDING FROM
NORTHERN WISCONSIN TO THE SOUTHERN GREAT LAKES. A MID LEVEL UPPER
LOW IS CURRENTLY ROTATING OVER MINNESOTA. LIFT AHEAD OF THIS WAVE
ALONG WITH UPPER JET DYNAMICS WITHIN THE EXIT REGION OF A 120KT JET
OVER IOWA HAS STRENGTHENED THE MID LEVEL FRONTOGENESIS...RESULTING
AN IN AREA OF MODERATE TO HEAVY PRECIPITATION FROM CENTRAL LOWER MI
INTO THE THUMB REGION. BASED ON AREA SOUNDINGS...BOTH NAM AND GFS
HAVE A REASONABLE HANDLE ON THE THERMAL FIELDS WITHIN THE MID LEVEL
FRONT. THE NAM HOWEVER INITIALIZED THE 850MB MOISTURE MUCH BETTER
THAN THE GFS...ESPECIALLY THE HIGHER 850MB DEWPOINTS OBSERVED AT
KDVN...WHICH IS ADVECTING INTO CENTRAL WISCONSIN AND LOWER MI. THE
NAM ALSO HAS A MUCH BETTER HANDLE ON THE CURRENT AREA OF
PRECIPITATION...WHICH IS ALIGNED ALONG AN AXIS OF STRONG 700MB
FRONTOGENESIS.
SOME REPORTS FROM THE SAGINAW VALLEY AND THUMB HAVE INDICATED
FREEZING RAIN TO START THE EVENT...WITH PRECIP NOW CHANGING OVER TO
SNOW AND SLEET. FARTHER SOUTH...PRECIPITATION HAS BEEN MORE SHOWERY
AND SPORADIC IN NATURE...WITH PRECIP TYPE ALL FREEZING RAIN. UPPER
AIR SOUNDINGS OVER KDVN AND KILX SHOWED A DEEP ELEVATED MIXED
LAYER...WHICH HAS ADVECTED INTO LOWER MICHIGAN...THUS REDUCING THE
STATIC STABILITY ALOFT. THE HIGHEST POTENTIAL INSTABILITY ALOFT WILL
RESIDE SOUTH OF I-94 EARLY THIS MORNING. NAM ACTUALLY INDICATES
SHOWALTER INDICES OF 0 TO -1C IN THESE LOCALS THROUGH 12Z...AND
THERE WAS A REPORT OF THUNDER IN HILLSDALE COUNTY WITH A BRIEF
PERIOD OF RAPID ICE ACCUMULATION.
THE 700MB FGEN WILL PERSIST ACROSS THE NORTHERN SAGINAW VALLEY AND
THUMB RIGHT THROUGH 15Z. CYCLONIC VORTICITY ADVECTION ALOFT WILL
INCREASE ACROSS THE ENTIRE FORECAST AREA BY 12Z WITH THE APPROACH OF
THE UPPER LOW. DUE TO THE HIGHER 850MB DEWPOINTS WHICH ARE ADVECTING
INTO THE AREA...PRECIP TYPE ALONG AND SOUTH OF I-69 HAS BEEN IN THE
FORM OF FREEZING RAIN...WITH SOME SLEET BEING REPORTED IN FNT. BASED
ON NAM MODEL SOUNDINGS...PRECIP TYPE WILL STILL CHANGE OVER TO ALL
SLEET AND SNOW DURING THE COURSE OF THE MORNING. HOWEVER... MID
LEVEL MOISTURE BEGINS TO STRIP AWAY BY 15Z...WHICH WILL LIKELY TURN
PRECIP OVER TO DRIZZLE/FREEZING DRIZZLE BEFORE COLDER AIR ALLOWS
MOISTENING BELOW THE -10C ISOTHERM BY LATE AFTERNOON. ACROSS THE
SAGINAW VALLEY AND THUMB HOWEVER...MOISTURE IS EXPECTED TO BE A
LITTLE DEEPER INTO THE AFTERNOON. SOME MID LEVEL DEFORMATION WILL
ALSO LINGER THROUGH 18Z ACROSS THE NORTH AS THE UPPER LOW PUSHES
EAST AND FILLS IN.
WILL KEEP THE CURRENT HEADLINES GOING. DESPITE THE VERY SPORADIC
NATURE OF THE PRECIP SOUTH OF I-69 THUS FAR...ANY CONVECTIVE SHOWER
WILL HAVE THE POTENTIAL TO RAPIDLY ACCUMULATE ICE. FREEZING DRIZZLE
MAY ALSO BECOME A CONCERN LATER THIS MORNING AND EVEN INTO THE
AFTERNOON NORTH OF I-696. EVEN THOUGH THE SURFACE HIGH WILL PASS TO
THE SOUTH...A SURFACE TROUGH WILL MOVE ACROSS SE MICHIGAN TODAY AND
ENHANCE LOW LEVEL CONVERGENCE...LIKELY LEADING TO SOME PROLONGED
PERIODS OF FREEZING DRIZZLE. WILL JUST LOWER SNOW ACCUMULATIONS
SIGNIFICANTLY FROM I-69 SOUTH. GIVEN THE DEGREE OF LIFT AND WITH
PRECIP TYPE MAINLY SNOW...WILL CARRY 3 TO 5 INCH ACCUMULATIONS IN
THE TRI CITIES AND THUMB AND ADD HURON COUNTY TO THE ADVISORY.
LONG TERM...
NICE WEEKEND SHAPING UP AS RIDGING AT ALL LEVELS BUILDS INTO THE
GREAT LAKES REGION...ALLOWING FOR A SLOW WARMING TREND (TEMPS BACK
TO NORMAL BY THE END OF THE WEEKEND). WEAKENING THERMAL
TROUGH/BACKDOOR COLD FRONT TRIES TO MOVE INTO THE CENTRAL GREAT
LAKES DURING FRIDAY. 00Z GFS IS MOST AGRESSIVE WITH 850 MB TEMPS
DROPPING TO -16 C OVER LAKE HURON. 00Z PARALLEL NAM IS THE LEAST
AGRESSIVE...WITH 00Z UKMET A NICE COMPROMISE. WITH THAT SAID...WILL
CONTINUE TO CONFINE THE CHANCE OF SNOW SHOWERS TO THE THUMB REGION
WHERE THERE LOOKS TO BE SOME LAKESHORE CONVERGENCE. THE REST OF THE
CWA CAN EXPECT PARTLY SUNNY SKIES. MOSTLY SUNNY SKIES ARE EXPECTED
AS WE HEAD INTO SATURDAY. UPPER LEVEL RIDGE BUILDS INTO THE WESTERN
GREAT LAKES....WITH NORTHWEST CONFLUENT FLOW/SUBSIDENCE OVER THE
CENTRAL GREAT LAKES...DRYING OUT THE ATMOSPHERE (850 MB RH BELOW 50
PERCENT). THE UPPER LEVEL RIDGE AXIS IS EXPECTED TO SLIDE EAST INTO
THE CENTRAL GREAT LAKES ON SUNDAY...ALLOWING FOR ANOTHER DRY DAY.
WARM ADVECTION HIGH CLOUDS WILL BE ON THE INCREASE HOWEVER...AS OUR
NEXT STORM SYSTEM HEADS INTO THE WESTERN GREAT LAKES. THAT NEXT
STORM SYSTEM IS CURRENTLY OFF THE PACIFIC NORTHWEST COAST. WATER
VAPOR IMAGERY INDICATING AN IMPRESSIVE UPPER LEVEL CIRCULATION WITH
MULTIPLE EMBEDDED VORTICES. UNTIL THIS SYSTEM MOVES ASHORE...MODELS
WILL LIKELY HAVE A DIFFICULT TIME RESOLVING THE ENERGY. 00Z MEDIUM
RANGE MODELS (GFS/CANADIAN/NOGAPS/EUROPEAN) CONTINUE TO OFFER
SIGNIFICANT DIFFERENCES IN TERMS OF THE STRENGTH AND POSITION OF THE
UPPER LOW. THIS SCENARIO LOOKS FAIRLY SIMILAR TO OUR PRESENT
SITUATION...ONLY COLDER. WITH SUPPORT FROM THE 00Z EUROPEAN...WILL
CONTINUE WITH A CHANCE OF SNOW FOR SUNDAY NIGHT/MONDAY.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...HEAVY SNOW WARNING...MIZ047-MIZ048-MIZ049-MIZ053-MIZ054-MIZ055
UNTIL 3 PM THURSDAY.
FREEZING RAIN ADVISORY...MIZ082-MIZ083 UNTIL NOON THURSDAY.
WINTER WEATHER ADVISORY...MIZ060-MIZ061-MIZ062-MIZ063-MIZ068-
MIZ069-MIZ070 UNTIL 3 PM THURSDAY.
WINTER WEATHER ADVISORY...MIZ075-MIZ076 UNTIL NOON THURSDAY.
LAKE HURON...SMALL CRAFT ADVISORY...LHZ421...NEARSHORE WATERS FROM PORT AUSTIN TO PORT HURON...6 PM
THURSDAY TO 6 PM FRIDAY.
LAKE ST CLAIR...WINTER WEATHER ADVISORY...LCZ423-LCZ460 UNTIL NOON THURSDAY.
MI WATERS OF LAKE ERIE...NONE.
&&
AVIATION...CONSIDINE
SHORT TERM...CONSIDINE
LONG TERM....SF
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI 420 AM EST THU MAR 2 2006 MIZ047>049-030930- MIDLAND-BAY-HURON- 420 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A SNOW ADVISORY CONTINUES THURSDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW ACCUMULATIONS WOULD BE GREATLY APPRECIATED. MIZ053>055-060>063-068>070-075-076-030930- SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR- LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE- 420 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A WINTER WEATHER ADVISORY IS IN EFFECT. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. THERE IS ALSO A CHANCE OF THUNDERSTORMS SOUTH OF EIGHT MILE...BUT THEY WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF SNOW/ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED. MIZ082-083-030930- LENAWEE-MONROE- 420 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHERN PORTIONS OF SOUTHEAST MICHIGAN. .DAY ONE...TODAY AND TONIGHT A FREEZING RAIN ADVISORY CONTINUES THURSDAY MORNING. PLEASE SEE THE LATEST WINTER WEATHER MESSAGE /WSWDTX/ FOR FURTHER DETAILS. THERE IS ALSO A CHANCE OF THUNDERSTORMS THIS MORNING...BUT THEY WILL NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED...HOWEVER SPOTTER REPORTS OF ICE ACCUMULATIONS WOULD BE GREATLY APPRECIATED. LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-030930- ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR- MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY- PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI- PORT SANILAC TO PORT HURON MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI- LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI- 420 AM EST THU MAR 2 2006 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN WATERS OF LAKE ERIE AND LAKE HURON. .DAY ONE...TODAY AND TONIGHT A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON AND OUTER SAGINAW BAY. PLEASE SEE THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY A SMALL CRAFT ADVISORY IS IN EFFECT FOR THE NEARSHORE WATERS OF LAKE HURON AND OUTER SAGINAW BAY. PLEASE SEE THE LATEST MARINE FORECAST /NSHDTX/ FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. SF YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
The national radar mosaic for the moment the first event began.
6 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2006Every state in 2006This day in weather historyWarnings in Michigan, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5489799, 5489800, 5489893, 5490515, 5490516, 5490517.